Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 38, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2016, 1:27 PM CDT for Worth County, Iowa. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2016, 1:27 PM CDT (18:27 UTC)
- Expired
- May 31, 2016, 1:45 PM CDT
- In force
- 18 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Worth County, IA
The radar
The Minneapolis radar (KMPX), 165 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:35 PM CDT | HAIL 0.25 | Northwood, IA | |
| May 31, 1:35 PM CDT | HAIL 0.5 | Northwood, IA | CORRECTED: DIME SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108
WUUS53 KDMX 311827
SVRDMX
IAC195-311900-
/O.NEW.KDMX.SV.W.0038.160531T1827Z-160531T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
127 PM CDT TUE MAY 31 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WORTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 200 PM CDT
* AT 127 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORTHWOOD...
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORTHWOOD...MANLY...KENSETT AND NORTHWOOD MUNICIPAL.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 207 AND 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4329 9321 4334 9342 4350 9335 4350 9304
TIME...MOT...LOC 1827Z 205DEG 25KT 4341 9328
HAIL...1.00IN
WIND...60MPH
$$
ZOGG2 follow-up statements
017
WWUS53 KDMX 311839
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
139 PM CDT TUE MAY 31 2016
IAC195-311900-
/O.CON.KDMX.SV.W.0038.000000T0000Z-160531T1900Z/
WORTH IA-
139 PM CDT TUE MAY 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR EASTERN WORTH COUNTY...
AT 139 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORTHWOOD...
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NORTHWOOD...MANLY...KENSETT AND NORTHWOOD MUNICIPAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4329 9321 4337 9329 4350 9330 4350 9304
TIME...MOT...LOC 1839Z 205DEG 20KT 4347 9318
HAIL...1.00IN
WIND...60MPH
$$
ZOGG132
WWUS53 KDMX 311845
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT TUE MAY 31 2016
IAC195-311855-
/O.CAN.KDMX.SV.W.0038.000000T0000Z-160531T1900Z/
WORTH IA-
145 PM CDT TUE MAY 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WORTH COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4329 9321 4337 9329 4350 9330 4350 9304
TIME...MOT...LOC 1844Z 205DEG 25KT 4351 9315
$$
ZOGGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:18 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 31, 12:18 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1218 PM CDT TUE MAY 31 2016 ...Updated for 31/18Z Aviation Discussion... .SHORT TERM.../Today/ Issued at 337 AM CDT Tue May 31 2016 Current convection is entering western Iowa but outflow has moved out well ahead of the updrafts. This is causing a gradual decline in intensity and coverage the past couple of hours and this should continue through sunrise. The HRRR has had a decent handle the past few hours on the evolution of the convection and have followed its scenario through the morning as far as POPs are concerned. This would keep the main threat of precipitation in northern Iowa through late morning. However, a few storm may impinge on the far southeast as well with a few showers/storms moving northward from Missouri. The surface front will approach the I35 corridor by 18Z with destabilization occurring ahead of the front quickly this morning. Thunderstorms are expected to develop in vicinity of this boundary near midday. This convection will move gradually eastward through the afternoon as the boundary progresses through the state with subsidence increasing in the west by late in the period. There will likely be a few severe storms with marginally severe hail and strong wind gusts, however shear is relatively weak with modest instability and this should limit the overall extent of severe weather today. Temperatures will warm nicely ahead of the boundary this morning with readings near 80 in the eastern CWA. Cooler readings will occur in the west with more extensive clouds through the day along with cooler air arriving behind the boundary by this afternoon. .LONG TERM.../Tonight through Monday/ Issued at 337 AM CDT Tue May 31 2016 We will finally close the curtain on the warm and stormy southwesterly-flow pattern we have been under the past week or so. To start the long term fcst period, a boundary will be pushing from WNW to ESE across Iowa. PWATs ahead of the boundary reach 1.5 inches. In short, the parameters are not there to carry svr wx into the overnight hours...But there is enough moisture, instability, and lift to warrant precip in the quarter to half an inch range by the time the boundary exits the DMX CWA. For exit time, leaned with a non-NAM solution, as the NAM was a slow outlier. Subsidence and dry air behind the boundary will clear out pops fairly rapidly Wednesday morning. Models are pushing the main SFC low with this boundary across Minnesota on Wednesday afternoon, and are catching some wrap- around moisture clipping our northern counties. Thus, have increased cloud cover in the north and lowered temps a few degrees relative to the rest of the CWA. High pressure moves across Iowa on Thursday, which should keep the state dry. Lower min temps a few degrees as center of high over Iowa Thursday morning to add subsidence. Friday into next weekend... Confidence is becoming high in featuring a shortwave propagating off the northern Rockies towards the upper Midwest. Ensemble spread is starting to tighten, which is encouraging, given this feature is 4or so days out. The 00z Tue GFS solution is a slight southerly outlier with handling this system. Will be interesting to see what the 12z runs look like. Models try to push an impulse through NW/north-central Iowa ahead of the low. There is low, but a sufficient amount of isentropic lift with an overrunning PV anomaly along the theta-e axis to warrant mention of POPs. The core this system does not reach central MN until Saturday morning. At that time, it appears the DMX CWA will be in the warm, moist sector. Again, the GFS is a southern outlier with this system, but would suggest increased precip if its solution pans out. For it being 5 days out, models are in good agreement with cutting off this system over the great lakes. Subsequently, Iowa would be in northerly/northwesterly flow until at least mid-week next week...A pattern that should yield at least a few precipitation-free days. There is not a lot of cold air being advected into Iowa as 850mb temps stay in the +12C to +16C range...suggesting near-normal temperatures in the extended. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1218 PM CDT TUE MAY 31 2016 A surface cold front will slowly progress eastward across IA the rest of this afternoon into tonight. Scattered SHRA/TSRA will be prevalent in advance of it. Sfc winds will switch from southerly to Wly or NWly behind the boundary. Mainly VFR conditions are expected...with some local MVFR conditions possible due mainly to vsby in the heavier SHRA/TSRA. Have not included in the TAFs attm. Hi-res models suggest BR is a possibility later tonight especially across the southeast half of the state. Have suggested vsby restrictions in the TAFs. && .DMX Watches/Warnings/Advisories...None. && SHORT TERM...Cogil LONG TERM...Kotenberg AVIATION...Zogg
Hazardous weather outlook, May 31, 8:41 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 841 AM CDT TUE MAY 31 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 841 AM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY. SOME OF THE STORMS MAY BE STRONG TO SEVERE...WITH THE BEST CHANCES ALONG AND EAST OF INTERSTATE 35. THE PRIMARY THREATS WILL BE GUSTY WINDS AND LARGE HAIL. A FEW STRONG STORMS ARE POSSIBLE EARLY THIS EVENING...AGAIN MAINLY EAST OF INTERSTATE 35. NON-SEVERE THUNDERSTORMS ARE POSSIBLE INTO TONIGHT ACROSS THE SAME AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN FROM FRIDAY INTO SATURDAY. AT THIS TIME...THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ZOGG
In the hours before
Special weather statement, May 31, 12:43 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1243 PM CDT TUE MAY 31 2016 IAZ007-016-017-025-026-035-036-046-047-057-058-070-312045- WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-WEBSTER-HAMILTON-GREENE- BOONE-AUDUBON-GUTHRIE-CASS- INCLUDING THE CITIES OF...NORTHWOOD...MANLY...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...EAGLE GROVE...CLARION... BELMOND...HAMPTON...FORT DODGE...WEBSTER CITY...JEFFERSON... BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD... CASEY...ATLANTIC 1243 PM CDT TUE MAY 31 2016 ...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND GUSTY WINDS... AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING ALONG A LINE THROUGH ATLANTIC...FORT DODGE AND FOREST CITY...MOVING EAST AT LESS THAN 10 MPH. THESE STORMS ARE CAPABLE OF PRODUCING AS MUCH AS 1 TO 2 INCHES OF RAIN PER HOUR. IN ADDITION...SOME OF THE STRONGER STORMS ARE CAPABLE OF PRODUCING LOCAL WIND GUSTS AS HIGH AS 40 MPH OR MORE. EXPECT SHOWERS AND STORMS TO AFFECT THIS SAME REGION FOR THE NEXT COUPLE HOURS. SOME MINOR FLOODING OF URBAN AND RURAL AREAS IS POSSIBLE. IN ADDITION...THE STRONGER STORMS MAY PRODUCE LOCALIZED WIND GUSTS OF 40 TO 50 MPH. ZOGG
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:05 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 25 min |
| May 31, 12:13 AM CDT | Special Weather Statement | DMX | Crawford | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.